Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2020  |  Volume : 66  |  Issue : 2  |  Page : 105-107  

Multiple widespread fixed drug eruption caused by rabeprazole

S Gupta1, S Gupta2, A Mahendra1, A Yadav1,  
1 Department of Dermatology, Maharishi Markandeshwar Institute of Medical Sciences and Research, MMDU Mullana, Ambala, Haryana, India
2 Department of Medicine, Maharishi Markandeshwar Institute of Medical Sciences and Research, MMDU Mullana, Ambala, Haryana, India

Correspondence Address:
S Gupta
Department of Dermatology, Maharishi Markandeshwar Institute of Medical Sciences and Research, MMDU Mullana, Ambala, Haryana
India

Abstract

Fixed drug eruption is one of the most common forms of cutaneous adverse drug reactions. Analgesics and antibiotics are the most common drugs causing fixed drug eruption. Here, we report a case of multiple widespread fixed drug eruption caused by rabeprazole.



How to cite this article:
Gupta S, Gupta S, Mahendra A, Yadav A. Multiple widespread fixed drug eruption caused by rabeprazole.J Postgrad Med 2020;66:105-107


How to cite this URL:
Gupta S, Gupta S, Mahendra A, Yadav A. Multiple widespread fixed drug eruption caused by rabeprazole. J Postgrad Med [serial online] 2020 [cited 2022 Jan 29 ];66:105-107
Available from: https://www.jpgmonline.com/text.asp?2020/66/2/105/281674


Full Text



 Introduction



Fixed drug eruption (FDE) is the most common cutaneous adverse drug reaction among the Indian population.[1] It usually develops 30 min to 8 h after drug exposure. The majority of FDE is self-limiting with good prognosis. Post-inflammatory hyperpigmentation can persist for several months after the episode. Here, we report a case of multiple widespread FDE caused by rabeprazole.

 Case Report



A 35-year-old male presented in the dermatology department with multiple, itchy lesions on trunk and extremities since one day. On evaluation, he had history of ingestion of tab rabeprazole and domperidone combination for gastritis as prescribed by a general practitioner two days back. On further evaluation we found that the patient was earlier taking H2 blockers (tab ranitidine) for gastritis, but because of unsatisfactory response, he was prescribed tab rabeprazole and domperidone combination. Patient developed skin lesions within 12 h of ingestion of this combination. On examination, multiple (approximately 50) hyper-pigmented macules of size 1 × 2 cm to 4 × 5 cm with surrounding erythema were scattered over the trunk along with few lesions on the extremities [Figure 1] and [Figure 2]. Oral cavity, genitals, palms, and soles were normal. A suspected diagnosis of multiple widespread fixed drug eruptions probably due to rabeprazole and domperidone combination was made. Patient was asked not to take this offending drug anymore and was treated with topical steroids and antihistamines. Systemic steroids were withheld because of gastritis. He was not given any placebo. Patient improved dramatically within 2 weeks with persistence of post-inflammatory hyperpigmentation. The patient was advised to come after 6 weeks for an oral challenge test for rabeprazole and domperidone.{Figure 1}{Figure 2}

Unfortunately, the patient returned after 2 months and informed that he again developed gastritis for which pantoprazole 40 mg was prescribed by another general practitioner. Fortunately, pantoprazole was well tolerated and was continued. It was surprising to see that pantoprazole in spite of being in the same class caused no problem.

After admission and with all emergency medications and resuscitative equipment available at hand, oral provocation test was done with tab domperidone with proper consent of patient. Tab domperidone 2.5 mg (1/4 of Tab 10 mg) was given without any untoward event and was increased gradually to 10 mg twice or thrice a day. Since tab domperidone was well tolerated without any adverse effect, so the chances of tab rabeprazole being the offending drug were more. As there are few reports of combination drugs being the offending agent and not its individual constituents causing FDE,[2],[3] so there was a need of an oral challenge test with rabeprazole on academic and practical grounds. Two weeks later, tab rabeprazole 5 mg (1/4 tab rabeprazole 20 mg) was given. The patient started developing itching and mild erythema on the old FDE lesions proving rabeprazole as the offending drug.

Patient was in follow up for some other problem for more than 6 months and no delayed hypersensitivity reaction was seen.

The Naranjo scale, is a questionnaire-based scale to determine the likelihood of whether an adverse drug reaction is actually due to the drug or because of other factors.[4] The score ranges from -4 to +13. According to this score a drug reaction can be definite (score >9), probable (score 5–8), possible (score 1–4), or doubtful (score 0). After complete work up of our case, Naranjo algorithm score was 12 [Table 1], indicating that the event was definitely an adverse drug reaction. So, based on the clinical presentation, history, challenge and withdrawal test, a final diagnosis of multiple widespread fixed drug eruptions due to rabeprazole was made.{Table 1}

 Discussion



Rabeprazole is a proton pump inhibitor (PPI).[5] There are few case reports of FDE with PPIs mainly omeprazole[6],[7],[8] and one case report of discrete lesions of FDE due to rabeprazole have been reported.[1] FDE is a form of delayed-type hypersensitivity reaction and the key mediators in eliciting this reaction are skin resident T cells. These CD8+ T cells are present at the dermal–epidermal junction and remain quiescent until drug re-challenge. On re-exposure to the drug these CD8+ T cells gets activated and release cytotoxic granules and interferon (IFN)-γ resulting in apoptosis of keratinocytes leading to the formation of macules or blisters.

Our case may be the first case report of multiple widespread FDE caused by rabeprazole. The present case is unique as no cross-sensitivity with pantoprazole was seen. So to conclude, cross-sensitivity among the different drugs of the same class could be there,[9] but it is not always seen and the other drugs of the same class can be used safely whenever necessary after doing an oral challenge test.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Ommurugan B, Priya A, Patil N. Rabeprazole induced fixed drug eruption: A rare case report. Asian J Pharm Clin Res 2017;10:13.
2Yokoyama A, Hara H. Multiple fixed drug eruption due to drug combination. Contact Dermatitis 2005;52:339-41.
3Verbov J. Fixed drug eruption due to a drug combination but not to its constituents. Dermatologica 1985;171:60-1.
4Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
5Patel AR, Patel PR, Vora CN, Patel ND, Patel JK. Formulation, process parameters optimization and evaluation of delayed release tablets of rabeprazole sodium. Int J Pharm Pharm Sci 2010;2:144-56.
6Kepekci Y, Kadayifci A. Fixed drug eruption in hands caused by omeprazole. Int J Clin Pharmacol Ther 1999;37:307-9.
7Kai Y, Okamoto O, Fujiwara S. Fixed drug eruption caused by three unrelated drugs: Promethazine, pethidine and omeprazole. Clin Exp Dermatol 2011;36:755-8.
8Morais P, Baudrier T, Mota A, Cunha AP, Cadinha S, Barros AM, et al. Nonpigmented fixed drug eruption induced by esomeprazole. Cutan Ocul Toxicol 2010;29:217-20.
9Sobrevia Elfau MT, Garces Sotillos M, Ferrer Claverıa L, Segura Arazuri N, Monzon Ballarin S, Colas Sanz C. Study of cross-reactivity between proton pump inhibitors. J Invest Allergol Clin Immunol 2010;20:157-61.

 
Saturday, January 29, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer